Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are anxiety and stress side effects of blood pressure medication?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 5874 Questions

default
Posted on Fri, 25 May 2018 in Hypertension and Heart Disease
Question: Hi, my husband has been taking a blood pressure medicine (Amlodipine Besylate 10 mg) for about 6 months. It seems that since he as been taking it he has not been himself. He is now suffering from anxiety. He wakes up anxious, full of stress, unable to cope. Could this be a side effect?
doctor
Answered by Dr. Ilir Sharka 39 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome on HCM!

I understand your concern and would explain that anxiety is not a known adverse effect of amlodipine.

This drug can cause headache or palpitations, but not anxiety.

Coming to this point, I would recommend consulting with his attending physician and performing some tests to investigate for the possible causes underlying his symptoms:

- complete blood count for anemia
- a resting ECG
- thyroid hormone levels for possible thyroid gland dysfunction
- blood electrolytes.

It is also necessary measuring his blood pressure values.

If all the above tests result normal, I would recommend discussing with his doctor on the possibility of switching from amlodipine to another antihypertensive drug. In this regard, I would recommend an ARB (valsartan, telmisartan, etc.) instead of amlodipine, which may be tolerated better.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on